Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


FATIGUE, weakness and no appetite
Jul 5, 2004

I feel "dead tired" since I started Viramune/Combivir about a week ago. WHAT can I do to alleviate this constant fatigue and weakness?? I am constantly going back to bed after an hour or 2 up. This can't be normal. I also have no appetite and am trying to eat. I have been poz for 10 years now, but just started treatment at this late time because my numbers aren't good (120t-cell, 330,000VL) Thanks for any HELP, Sleepy in Florida

Response from Dr. Frascino

Hey Sleepy in Florida,

We've got to get your energy back in time for you to vote! As much as I enjoy the concept of a "hung Chad," we really do have to make sure Floridians know how to vote this time around.

OK, first off, read through the archives of this forum to review detailed discussions of common energy zappers anemia; depression/anxiety; hormonal problems; drug side effects; unrecognized infections; inadequate sleep, diet, and/or exercise; etc. Next, review each of these possibilities in detail with your HIV/AIDS specialist. In your case, you should focus on several possibilities. Since your exhaustion started after you started your meds, drug toxicities or side effects could be part of the problem. Certainly HIV meds are potent stuff and it may take awhile for our systems to adjust to having these drugs on board. However, your degree of fatigue/weakness sounds impressive and is definitely affecting your quality of life. So this definitely needs to be looked into and dealt with sooner rather than later.

One thing to definitely check is the possibility of anemia related to the AZT in your Combivir. If your hemoglobin level is dropping, you'll need to consider switching off your AZT or treating the anemia with Procrit, a medication that stimulates the production of new red blood cells. Viramune can also cause side effect problems, particularly with your liver. If your liver has become inflamed, you could definitely feel wiped out. Also, with your T-cell count below 200, you are at risk for opportunistic infections. You should be on Bactrim or a similar drug to help prevent PCP and you need a thorough opportunistic infection screen.

In addition, I'm concerned about your lack of appetite. You need to find out why you are not hungry. If you aren't eating, you'll soon be getting weaker. The bottom line here is that you need to see your HIV/AIDS doctor ASAP for a thorough evaluation. Write back and let me know the results of that evaluation, OK?

Good luck.

Dr. Bob


Previous
Exhaustion
Next
Anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement